Doctors are warning about the practice among bodybuilders in the UK of injecting substances such as coconut oil to enhance their muscle shape. The extent of the practice is only coming to light due to the case of a young man being admitted to hospital with loss of function in his right arm, but medics are warning this is potentially only the “tip of the iceberg.”
“Alarmingly, this practice used for the short-term enhancement of muscular appearance seems to come at a significant cost,” write the authors of the case study published in BMJ Case Reports. “There is a risk of long-term muscle fibrosis, deformity and irreversible loss of function.”
The practice has been brought to light due to an occasion where a 25-year-old amateur bodybuilder was treated for pain and loss of function in his right arm. He told doctors he’d taken up body building four years earlier, but that he’d had trouble moving his arm for a few months. An ultrasound of the arm revealed that not only had he ruptured his triceps, but that there numerous cysts inside his arm muscle.
Despite being reluctant to talk at the start, the man eventually revealed that he had been injecting his arm with coconut oil to improve the aesthetics and contouring of his muscles. While the self-administering of steroids is a well-known practice, the extent of using other compounds, such as walnut oil, sesame oil, and paraffin, is less well established and not really recognized among medical practitioners. People are turning to them as cheap and easy to get hold of alternatives to anabolic steroids.
The doctors think that it is unlikely that the rupturing of the tendon that connects the triceps to the bone near the elbow – an injury that is rare in younger people – was related to the coconut oil, and is more probably linked to the fact that he was also taking steroids at the same time. But the cysts forming in the muscles were almost certainly the result of injecting the coconut oil into them. It also turned out that the patient was taking non-prescribed insulin and vitamin B12 injections.
“The long-term impact of this practice on the musculature itself, as well as potential adverse effects compromising health and sporting ability, lack thorough description,” the authors continue. “We need to be aware of these cases to enable correct clinical diagnoses and also to recognize other self-abusive and potentially life-threatening practices which may be seen in conjunction.”
Not only is there the threat of developing cysts, but the experts also warn of causing potential blood clots if the injections hit a blood vessel. Needless to say, the doctors recommend against such practices in all situations.